Wednesday, November 30, 2011

WARNING know the ingredients...you'd be surprised and your life may depend on it.

We have all heard about the importance of reading the labels on food, medications and dietary supplements but how many of us really do it and conduct research as well. Surely you have heard the phrase "if you can't pronounce it then don't eat it" regarding labeled consumables. Well, it should be "if you cannot pronounce it when spelled out (meaning, no abbreviations) then don't eat it" or at least research it first.

I am specifically referring to dietary supplements here, weight loss aids. Just because I can pronounce something doesn't mean I should consume it and here's an example, 5-HTP. It is listed as an ingredient in several weight loss products (Alli, Appesat, and Proactol) but what is 5-HTP? It is "5-Hydroxytryptophan, also known as oxitriptan (INN), and is a naturally occurring amino acid and chemical precursor as well as metabolic intermediate in the biosynthesis of the neurotransmitters serotonin and melatonin from tryptophan...The psychoactive action of 5-HTP is derived from its effect on the production of serotonin in central nervous system tissue. More specifically, 5-HTP increases the production of serotonin. Thus, it has been used to treat conditions such as depression, for which the lack of serotonin is thought to be a contributing factor."

Well, now you can get your 5-HTP in a weight loss patch too. It is the third most abundant ingredient in the "Size Zero Patch" and if you are considering using that brand of slimming patches and are taking any medication for depression or anxiety (basically anything that affects your serotonin levels), you would be wise to conduct some research! Using a drug interaction checker such as the one at www.drugs.com can be a life saver, literally. You type in any drugs prescribed to you, or those over-the-counter you may take on occasion, including dietary supplements, and pain medications such as Tylenol or Ibuprofen, etc. then include what you are planning to take, such as a weight loss product ingredients such as 5-HTP to see if there are any MAJOR interactions listed. Don't leave out any herbal or natural supplements either. For instance, Sertraline (Zoloft) can be dangerous if taken with products containing 5-htp and the same is true if you are taking a natural anti-depressant such as St. John's Wort while taking a diet supplement containing 5-HTP. It may increase the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucination, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea. Now, we have all heard commercials for products that list the product's possible side effects which sound worse than the actual ailment. However, when it comes to brain functions, I take warnings much more seriously whether or not it "may increase" risk.

Anyway, who would think that wearing a patch could be detrimental to one's health? If you don't do the research it could be to yours. I have had people try to tell me that medication that I take is bad for me and they know of "natural" products that would be healthier. I've conducted my own research and sometimes prescriptions are best and other times natural or herbal products work better but no matter what I check that they all work together without negative interactions. Just as you need to be wary of other peoples insisting that they know what's best advertisers are also working to lure you in. They say things like, our weight loss products are Vegetarian/Vegan, Gluten Free, Good for your Cholesterol or Fat Free or Sugar Free. It doesn't matter what you take and for what reason, if it is ingested or taken via a patch, then it is worth researching for your health. Good food, exercise, and plenty of water are always best. Be sise because you deserve to feel well!

1 comment: